Lattice Point Problems: Crossroads of Number Theory, Probability Theory and Fourier Analysis

  • József Beck
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


Diophantine approximation is a natural source of “lattice point counting” prob-lems. We count the number of lattice points in some “nice” shapes like tilted hyperbola seg-ments, tilted rectangles and axis-parallel right-angled triangles. The discrepancy from the “area” (i.e., expected value) depends heavily on the number-theoretic properties of the slope- in fact, it mainly depends on the continued fraction “digits” (called partial quotients) of the slope. Quadratic irrationals have the simplest (periodic) continued fractions, and this leads to quadratic fields, involving deep number theory. In the first two sections of this survey paper we study these kinds of topics. A key tool is Fourier analysis, and the big surprise is the un-expected appearance of probability theory which provides both deep insights and necessary tools. In the third section we switch from special shapes to arbitrary convex regions. In the fourth section we extend our investigations from the periodic set of lattice points to more gen-eral point distributions. Finally, the Appendix contains the proof of a lemma (which plays a key role in the third section).


Central Limit Theorem Diophantine Approximation Quadratic Field Partial Quotient Asymptotic Number 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bel.
    Beck, J.: A central limit theorem for quadratic irrational rotations, preprint (1991), 90 pages.Google Scholar
  2. Be2.
    Beck, J.: Probabilistic Diophantine Approximation-Part I: Kronecker sequences, Annals of Math., 140 (1994), 451–502.MATHGoogle Scholar
  3. Be3.
    Beck, J.: Probabilistic Diophantine Approximation-Part II, manuscript.Google Scholar
  4. Be4.
    Beck, J.: On the discrepancy of convex plain sets, Monatshefte für Math.,105 (1988), 91–106.MATHCrossRefGoogle Scholar
  5. Be5.
    Beck, J.: Diophantine approximation and quadratic fields, in Number Theory, Györy/Pethö/Sös (eds.), Walter de Gruyter GmbH, Berlin, New York, 1998, pp. 55–93.Google Scholar
  6. Be6.
    Beck, J.: From probabilistic diophantine approximation to quadratic fields, in Random and Quasi-Random Point Sets, Lecture Notes in Statistics 138, Springer- Verlag, New York, 1998, pp. 1–48.CrossRefGoogle Scholar
  7. Be7.
    Beck, J.: On a lattice point problem of L. Moser-Part I, Combinatorica, 8(1) (1988), 21–47.MathSciNetMATHCrossRefGoogle Scholar
  8. Be8.
    Beck, J.: On a lattice point problem of L. Moser-Part II, Combinatorica, 8(2) (1988), 159–176.MathSciNetMATHCrossRefGoogle Scholar
  9. Be-Ch.
    Beck, J. and Chen, W.W.L.: Irregularities of Distribution, Cambridge Tracts in Mathematics 89, Cambridge University Press, Cambridge, 1987.CrossRefGoogle Scholar
  10. Bes.
    Besicovitch, A.S.: On the linear independence of fractional powers of integers, Jour.of London Math.Soc,15 (1940), 3–6.MathSciNetCrossRefGoogle Scholar
  11. Cha.
    [Cha] Chazelle, B.: The Discrepancy Method, Cambridge University Press, Cambridge, 2000.MATHGoogle Scholar
  12. Fel.
    Feller, W.: An Introduction to Probability Theory and its Applications, Vol. 1 (3rd ed.), Wiley, New York, 1968.MATHGoogle Scholar
  13. Fe2.
    Feller, W: An Introduction to Probability Theory and its Applications, Vol. 2 (2nd ed.), Wiley, New York, 1971.MATHGoogle Scholar
  14. G-R-S.
    Graham, R.L., Rothschild, B.L., and Spencer, J.H.: Ramsey Theory, Wiley-Interscience Ser. in Discrete Math., New York, 1980.MATHGoogle Scholar
  15. Ha.
    HalAsz, G.: On Roth’s method in the theory of irregularities of point distributions, in Recent Progress in Analytic Number Theory, Vol. 2, Academic Press, London, 1981, pp. 79–94.Google Scholar
  16. Ha-Lil.
    Hardy, G. and Littlewood, J.: The lattice-points of a right-angled triangle, I, Proc. London Math. Soc, 3 (1920), 15–36.MathSciNetGoogle Scholar
  17. Ha-Li2.
    Hardy, G. and Littlewood, J.: The lattice-points of a right-angled triangle, II, Abh. Math. Sem. Hamburg, 1 (1922), 212–249.CrossRefGoogle Scholar
  18. Ka.
    Kac, M.: Probability methods in some problems of analysis and number theory, Bull. Amer. Math. Soc., 55 (1949), 641–665.MathSciNetMATHCrossRefGoogle Scholar
  19. Kern.
    Kemperman, J.H.B.: Probability methods in the theory of distributions modulo one, Compositio Math., 16 (1964), 106–137.MathSciNetMATHGoogle Scholar
  20. Khl.
    Khintchine, A.: Ein Satz über Kettenbrüche mit arithmetischen Anwendungen, Math. Z., 18 (1923), 289–306.MathSciNetMATHCrossRefGoogle Scholar
  21. Kh2.
    Khintchine, A.: Continued Fractions, English translation, P. Noordhoff, Groningen, The Netherlands, 1963.Google Scholar
  22. La.
    Lang, S.: Introduction to Diophantine Approximations, Addison-Wesley, Reading, MA, 1966.MATHGoogle Scholar
  23. Ma.
    Matousek, J.: Geometric Discrepancy, Algorithms and Combinatorics 18, Springer-Verlag, Berlin, 1999.Google Scholar
  24. Mol.
    Moser, L.: Problem Section, in Report of the Institute of the Theory of Numbers,Boulder, CO, 1959.Google Scholar
  25. Mo2.
    Moser, W: Problem 12, in Research Problems in Discrete Geometry,Mimeograph Notes, 1981.Google Scholar
  26. Os.
    Ostrowski, A.: Bemerkungen zur Theorie der Diophantischen Approximationen.I, Abh. Hamburg Sem.,1 (1922), 77–98.CrossRefGoogle Scholar
  27. Sch.
    Schmidt, W.M.: Simultaneous approximation to algebraic numbers by rationals, Acta Math.,125 (1970), 189–201.MathSciNetMATHCrossRefGoogle Scholar
  28. So.
    Sü®s, V.: On the discrepancy of the sequence,Coll. Math. Soc. JAnos Bolyai, 13 (1974), 359–367.Google Scholar
  29. T-W.
    Tijdeman, G. and Wagner, G.: A sequence has almost nowhere small discrepancy, Monatshefte f ür Math.,90 (1980), 315–329.MathSciNetMATHCrossRefGoogle Scholar
  30. We.
    Weyl, H. Über die Gleich Verteilung von Zahlen mod Eins, Math. Ann.,77 (1916), 313–352.MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • József Beck
    • 1
  1. 1.Mathematics Department, Busch Campus, Hill CenterRutgers UniversityUSA

Personalised recommendations